On November 10, 2018, the Woolsey Fire destroyed The Canyon at Peace Park’s treatment facility. At this time, The Canyon at Peace Park is not accepting patients for any services. Click here to learn more about our closure or request medical records.

Drug Overdose Signs: Should You Call 911?

It can be hard to know what to do when your loved one is struggling with an addiction, especially when they are intoxicated. You may feel paralyzed when faced with the decision of whether to seek help or try to help them on your own.

It’s important to remember in times like these that your first priority should be your loved one’s health and safety. If you see any signs of drug overdose or alcohol poisoning, don’t hesitate to seek medical attention for any reason. It could save your loved one’s life. Call 911.

Warning Signs of Drug Overdose and Alcohol Poisoning

If you’re accustomed to seeing your loved one under the influence of alcohol or drugs, it may be hard for you to realize when medical attention is necessary. It’s important to know the signs and symptoms of overdose so you can make the right call if this situation arises.

Signs of Drug Overdose

Drug overdoses will look different depending on the drug of choice, but most overdoses cause one or more of the following symptoms:

  • Raised or lowered temperature, heart rate, breathing or blood pressure
  • Extreme pain in abdomen, chest, muscles, bones or joints
  • Nausea, vomiting or diarrhea

Symptoms of overdose may also be a heightened level of the drug’s therapeutic or intoxicating effects when taken in smaller doses.1

Signs of Alcohol Poisoning

Signs of potential alcohol poisoning include the following:

  • Pale Skin
  • Vomiting
  • Passing out with the inability to wake up
  • Irregular breathing
  • Confusion
  • Seizures
  • Low body temperature
  • Clammy skin

If left untreated, overdose can lead to hypothermia, hypoglycemia, asphyxiation, brain damage and death. Drug combinations are more dangerous than single drug use, so if an alcoholic has been consuming other substances alongside alcohol, they should go to the ER even if symptoms haven’t appeared yet.

What to Do When You Suspect an Overdose

Overdose is not something you should try to treat on your own. It can’t be reversed with any home remedies like sleeping it off or drinking a cup of coffee. Even if your loved one has passed out or has stopped drinking or taking drugs, levels of intoxication can continue to rise.

If you’re ever in doubt, take action. Call 911 or take them to the hospital, where their condition can be assessed and properly treated and monitored.

What the ER Can Do for Overdose

Once you’ve called 911 or taken your loved one to the ER, medical staff can manage breathing problems, administer fluids to combat dehydration and low blood sugar, flush the stomach to remove toxins and address other symptoms as they arise.

ER professionals will provide targeted treatment depending on the type of drug consumed. If the overdose is due to an opioid like heroin or prescription painkillers, they will treat your loved one with Naloxone, which can block or reverse the effects of opioids on the body. For stimulants, sedatives are often given to counter the effects.

While the ER can effectively treat overdose, it does not offer treatment, and patients are often released without further direction about recovery and treatment. It’s important to have a game plan once your loved one is released from the hospital, so they don’t go straight back to substance use.

How Residential Treatment Programs Can Help

Fortunately, there are dedicated treatment centers that offer comprehensive programs for recovery from drug abuse and addiction. All you have to do is contact a treatment provider, and they will give you the information and support you need to find the right treatment for your loved one. A residential treatment center, like The Canyon, will offer a therapeutic setting where your loved one can feel comfortable, encouraged and safe as they recover.

The first step in recovery is often detox, which is the process of ridding the body of drugs or alcohol while managing symptoms of withdrawal. This should always be done under the care of professionals, which is why being at a qualified treatment center is important. The medical professionals at The Canyon will carefully monitor your loved one’s health and comfort while working to minimize withdrawal symptoms, after which they will help them transition seamlessly into integrated therapy and treatment.

The Canyon is a treatment facility for co-occurring disorders, which means that we address both addiction and mental health issues. Often mental health struggles can lead to addiction, and if underlying issues like trauma and deep-rooted emotional pain are not addressed properly, they can lead to relapse. Full healing can take place when all of the issues a person faces are treated at the same time, and our science-based dual diagnosis approach allows us to provide integrated care to address these issues simultaneously.

While at The Canyon, your loved one will participate in one-on-one and group therapies, including a variety of proven treatment options and holistic offerings. The treatment they receive will be customized to their unique needs to help build a foundation for sustainable, long-term recovery and allow them to rediscover joy and health in their everyday life.

If you or a loved one is struggling with addiction or recovering from an overdose, call our 24-hour, toll-free helpline to talk to one of our admissions coordinators about your options for treatment.

By Wesley Gallagher


Save on Pinterest
Share on Facebook
Tweet This
Share on LinkedIn


Sources:
1Drug Overdose.” WebMD, Accessed August 15, 2018.


Free Assessment / Confidential Call: 424-387-3118
Send us an Email

Top